Virginia, 2018

Flash Flooding and Flood in Virginia, May 14, 2018

May 14, 2018 · NWS LWX · 4 events in 3 counties and zones

A surging warm front spread moderate to heavy rain across the region. 5-2 inches of rain was enough to cause some street flooding in more urbanized areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A surging warm front spread moderate to heavy rain across the region. Dry conditions prior to the event served to limit the amount of flooding, but 1.5-2 inches of rain was enough to cause some street flooding in more urbanized areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 14, 2:06 PM EST, 3 hours 9 minutes earlier.

Area forecast discussion, May 14, 2:06 PM EST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
306 PM EDT Mon May 14 2018

.SYNOPSIS...
A front over the area tonight will lift north on Tuesday, then
drop southward again Wednesday. It will continue to meander
across the region through Friday. The front may lift north
again during the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Surface analysis depicts the slow moving front pushing gradually
northeast across the region, but it remains southwest of the
metro. However, its retreat continues to progress northeast with
clouds now having broken and temps warming up quickly. Locations
southwest of the front are well into the 80s with a few spots
into the lower 90s.

Aloft, potent shortwave is crossing southeastward across the
region, currently in eastern Ohio and progged to reach the metro
by 0Z. With shear of 30-40 knots and progged CAPE of 2500-3500
J/kg, widespread thunderstorms with damaging winds are expected.
There are also some isolated severe storms developing in the
warm sector due to terrain enhancement across western Virginia.

Best timing for the widespread line is late aft/early eve, 4PM -
8PM, just ahead of the shortwave. This late timing should allow
continued warming and destabilization across the region near the
warm front, which should continue to enhance storm growth. With
high 850-700 and 850-500 mb lapse rates in vicinity of 7 degrees
per km, storms will have robust updrafts with both hail and wind
threats, but with the storms likely congealing into a line
driven by cold pool just behind, damaging winds appear to edge
out hail as the biggest threat. While there could be an isolated
tornado as well given the low level helicity, but right now this
is not considered the primary threat. Thus, severe thunderstorm
watch is in effect thru early evening.

Storms should mostly clear the region later this evening, but
clouds will linger as the front ends up remaining stuck across
the region, and may in fact even retrograde back to the
southwest. Lows will still be mild, with 60s common, and some
low clouds/patchy fog may redevelop.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
After stalling across the area tonight, the front should lift
handily north of the region on Tuesday, with southwest flow
becoming dominant. This is in response to a weak wave of low
pressure pushing east to our north, which should then cause the
front to drop back south across the region Tuesday night and
Wednesday. We should warm up substantially on Tuesday in the
warm sector, with temps into the low 90s, which will aid in
destabilization as the front drops back south Tuesday night, so
another severe weather risk is present, though the shear is
weaker.

We should end up cooler overall on Wednesday as the front
settles to our south, but another wave of low pressure will ride
eastward along the front late in the day and at night, so while
we will be more stable, another round of showers and t-storms
looks likely as we head through Wednesday into Wednesday night.
The severe risk should be reduced, however. Highs will be
cooler, and our current forecast may in fact be notably too
warm, with some guidance suggesting highs will get stick in the
60s.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
A low pressure system looks to be positioned in the northern
Gulf of Mexico early on Thursday. An approaching upper level
short wave trough ejecting out of the lower MS valley, along
with a strong subtropical ridge over the western Atlantic will
funnel moisture from this system into our direction Thursday
into Friday. With the stationary front still parked over the
region, this will only enhance rainfall even more. Thursday
night into Friday looks to be the timeframe where the heaviest
rain will fall. Ensemble guidance suggests that 1 to 2 inches of
rain could fall in many areas. This additional rainfall,
combined with what will already have fallen in the past several
days leads to concerns over flooding, especially along the I-95
corridor. Temperatures during this period will remain around
average, as clouds and precipitation will keep things from
getting too warm.

The aforementioned shortwave lifts into our area some time
Saturday into Sunday. This should help to push the
aforementioned stationary front out of the region. However,
model guidance is split as to when this happens. GFS guidance
suggests that the front tries to move back south on Sunday,
while the European suggests the front stays to the north. So,
confidence in Sunday's forecast is low and very dependent on if
the stationary front can stay out of the region. For now,
keeping chance PoPs in the forecast until guidance is a little
more clear on a solution. Temperatures on Saturday should warm
up to the low middle 80's as the front lifts north. However,
Sunday's temperatures will be dependent upon the progression of
the front.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Main concern rest of today into this evening is line of severe
thunderstorms approaching from the northwest, with isolated
cells also potentially affecting CHO during the afternoon ahead
of the main line. Best timing is 20z-0Z across our main
terminals (DCA/BWI/IAD/MTN), perhaps a little earlier at MRB.
CHO could get a decent cell at any point thru early evening.

Later tonight, low cigs and reduced vis could return as moisture
lingers and the stationary front shifts back southwest. THis
should break earlier on Tuesday with VFR overall on Tuesday.
Showers and storms are again expected late Tuesday and Tuesday
evening, however. Showers and storms will remain possible on
Wednesday as well, but low cigs are also possible much of the
day as the front drops back south across the region.

With a stationary front lingering around the region Thursday
and Friday, it is likely that we will see clouds throughout that
entire period. Sub-VFR conditions could be possible at times
during the period. Scattered afternoon thunderstorms are also
possible during this period.

&&

.MARINE...
Main concern this evening is severe storms producing gusty
winds, with special marine warnings possible. Otherwise, light
winds generally espected, but have issued SCA to cover
occasional gusts for the evening. More likely to have gusty
winds across the waters much of Tuesday as low pressure passes
to our north. Storms again may result in special marine
advisories late Tuesday and Tuesday evening. Winds probably
relax a bit Wednesday, but showers and storms will remain
possible.

Despite all of the unsettled weather in the area on Thursday
and Friday, thanks to a stubborn stationary front and deep
southerly flow, winds look to remain below SCA criteria.
However, any thunderstorms that may form could create windy
conditions on the waters.

&&

.TIDES/COASTAL FLOODING...
Minor coastal flooding possible at Annapolis and Straits Point
during the late evening/early morning high tide cycle next few
days. New minor coastal flood thresholds are expected to be
implemented on Tue for Annapolis and Straits Point assuming
there is no flooding ongoing which may temper the coastal flood
threat somewhat.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 9 PM EDT this evening for
     ANZ530>543.
     Small Craft Advisory from 6 AM Tuesday to midnight EDT Tuesday
     night for ANZ530>543.

&&

SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...CJL
AVIATION...RCM/CJL
MARINE...RCM/CJL
TIDES/COASTAL FLOODING...LWX
Hazardous weather outlook, May 14, 3:50 PM EST, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
450 PM EDT Mon May 14 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-151000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
450 PM EDT Mon May 14 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

A severe thunderstorm watch is in effect through 9 PM. Scattered
severe thunderstorms with damaging wind gusts and large hail are
possible this afternoon and evening. The greatest risk is south of
U.S. Highway 50.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated severe thunderstorms with damaging wind gusts and large
hail are possible again Tuesday afternoon and evening.

Heavy rains Thursday night and Friday may result in small stream
and urban flooding.

.SPOTTER INFORMATION STATEMENT...

Skywarn has been activated. Please relay and wind damage, large
hail, or heavy rain reports to the National Weather Service.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-151000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
450 PM EDT Mon May 14 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

A severe thunderstorm watch is in effect through 9 PM. Scattered
severe thunderstorms with damaging wind gusts and large hail are
possible across eastern West Virginia, western Maryland, and
central, northern, and western Virginia this afternoon and
evening.

Scattered incidents of flash flooding are possible along the
northern and central Virginia Blue Ridge into the Piedmont.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated severe thunderstorms with damaging wind gusts and large
hail are possible again Tuesday.

Scattered incidents of flooding are possible across all of
northern Maryland and parts of eastern West Virginia Tuesday night
and across southern Maryland Wednesday and Wednesday night.

Heavy rains Thursday night and Friday may result in flooding of
small streams and rivers.

.SPOTTER INFORMATION STATEMENT...

Skywarn has been activated. Please relay and wind damage, large
hail, or heavy rain reports to the National Weather Service.

In the hours before

Local storm report, May 14, 4:41 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
541 PM EDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             2 N RANSON              39.33N  77.86W
05/14/2018  E1.00 INCH       JEFFERSON          WV   TRAINED SPOTTER

&&

EVENT NUMBER LWX1800180

JMG
Special weather statement, May 14, 4:56 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Baltimore MD/Washington DC
556 PM EDT Mon May 14 2018

DCZ001-MDZ013-016-504-VAZ052>057-142300-
District of Columbia-Prince Georges-Charles-
Central and Southeast Montgomery-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
Including the cities of Washington, Bowie, Suitland-Silver Hill,
Clinton, College Park, Greenbelt, Laurel, Camp Springs,
St. Charles, Waldorf, Bethesda, Rockville, Gaithersburg,
Silver Spring, Dale City, Manassas, Woodbridge, Lake Ridge,
Montclair, Reston, Herndon, Annandale, Centreville, Chantilly,
McLean, Franconia, Arlington, Alexandria, Falmouth,
Fredericksburg, and Dahlgren
556 PM EDT Mon May 14 2018

...DANGEROUS LINE OF THUNDERSTORMS APPROACHING THE I-95 CORRIDOR
INCLUDING THE WASHINGTON DC METRO...

As of 555 PM EDT...National Weather Service meteorologists were
tracking a line of severe thunderstorms with a history of
producing widespread damaging winds and large hail. Residents in
the I-95 corridor including the Washington DC metro should prepare
for large hail, widespread damaging winds and the potential for
an isolated tornado. Prepare to move to shelter quickly when a
warning is issued.

DHOF
Local storm report, May 14, 4:57 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
557 PM EDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND GST     PURCELLVILLE            39.14N  77.71W
05/14/2018  E60 MPH          LOUDOUN            VA   NWS EMPLOYEE

&&

EVENT NUMBER LWX1800181

JMG
Local storm report, May 14, 5:01 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
601 PM EDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     ROUND HILL              39.13N  77.77W
05/14/2018                   LOUDOUN            VA   AMATEUR RADIO

            TWO TREES DOWN ON RT. 7.

&&

EVENT NUMBER LWX1800182

JMG
Local storm report, May 14, 5:04 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
604 PM EDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             1 ENE MARTINSBURG       39.46N  77.95W
05/14/2018  E1.50 INCH       BERKELEY           WV   TRAINED SPOTTER

&&

EVENT NUMBER LWX1800183

IMR
Local storm report, May 14, 5:11 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
611 PM EDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     3 NW HILLSBORO          39.22N  77.76W
05/14/2018                   LOUDOUN            VA   TRAINED SPOTTER

            THREE TRESS DOWN ALONG WITH DAMAGED FENCE.

&&

EVENT NUMBER LWX1800184

JMG

The radar

The Sterling radar (KLWX), 92 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 flood. Local standard time, as filed.

Flood, Page

When
May 14, 5:15 PM EST to 6:00 PM EST
Where
Page County, Luray to 1.06 mi SSW of Luray
Cause
Heavy Rain
Reported by
Public
Coordinates
38.670, -78.470

Multiple roads in Luray were reported to be covered by water.

Flash Flood, Page

When
May 14, 5:16 PM EST to 7:15 PM EST
Where
Page County, 2.02 mi ESE of Kimball to 2.05 mi ESE of Kimball
Cause
Heavy Rain
Reported by
Public
Coordinates
38.674, -78.383

Floodwaters from Rocky Branch rapidly rose and covered Red Church Road east of Luray.

Flash Flood, Arlington

When
May 14, 5:57 PM EST to 6:30 PM EST
Where
Arlington County, 0.47 mi SSW of Barcroft to 0.45 mi SSW of Barcroft
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.894, -77.135

Water was reported to have rapidly risen over the curb in North Arlington near 22nd and Harrison Street. Trash cans were visible floating down the street in the floodwaters.

Flash Flood, Alexandria (C)

When
May 14, 6:16 PM EST to 7:15 PM EST
Where
Alexandria (C) County, 1.22 mi ENE of Potomac Yard to 1.25 mi ENE of Potomac Yard
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.836, -77.058

Torrential rain caused rapidly rising standing water in the unit block of West Glebe Road. The water reportedly reached three feet or more in depth, forcing closure of the road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758033, 758034, 758035, 758036.